Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 10, 2011, 7:35 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2011, 7:35 PM EDT (23:35 UTC)
- Expired
- Jun 10, 2011, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
962
WGUS54 KMRX 102335
FFWMRX
VAC195-720-110230-
/O.NEW.KMRX.FF.W.0012.110610T2335Z-110611T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 PM EDT FRI JUN 10 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 725 PM EDT...DOPPLER RADAR INDICATED THAT BETWEEN THREE AND
FOUR INCHES OF RAIN HAD FALLEN NEAR PARDEE AND WISE. THESE HEAVY
RAIN PRODUCING THUNDERSTORMS WERE REMAINING NEARLY STATIONARY...AND
WERE REGENERATING OVER THE SAME GENERAL AREAS. THESE STORMS COULD
PRODUCE ANOTHER INCH OR TWO OF RAIN IN THE NEXT FEW HOURS. RESIDENTS
LIVING NEAR STREAMS...CREEKS...AND OTHER LOW LYING AREAS SHOULD SEEK
HIGHER GROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
3690 8230 3688 8240 3688 8263 3682 8270
3683 8275 3681 8278 3689 8288 3698 8288
3704 8275 3712 8273 3714 8271 3721 8256
$$
DMG1 follow-up statement
462
WGUS74 KMRX 110124
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
924 PM EDT FRI JUN 10 2011
VAC195-720-110230-
/O.CON.KMRX.FF.W.0012.000000T0000Z-110611T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WISE VA-CITY OF NORTON VA-
924 PM EDT FRI JUN 10 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM FOR WISE
COUNTY AND THE CITY OF NORTON...
AT 915 PM EDT...DOPPLER RADAR INDICATED THAT THE EARLIER SHOWER AND
THUNDERSTORM ACTIVITY HAS DIMINISHED OVER WISE COUNTY. HOWEVER...
RUNOFF FROM THE HEAVY RAINFALL OF FOUR TO FIVE INCHES NEAR PARDEE
WILL CONTINUE TO PRODUCE A THREAT OF FLASH FLOODING DOWNSTREAM ON
THE ROARING FORK RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
3690 8230 3688 8240 3688 8263 3682 8270
3683 8275 3681 8278 3689 8288 3698 8288
3704 8275 3712 8273 3714 8271 3721 8256
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:10 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 10, 3:10 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT FRI JUN 10 2011 .SHORT TERM...(TONIGHT AND SATURDAY)...ONLY SUBTLE CHANGES EXPECTED THROUGH THE SHORT TERM. MODELS GENERALLY DEPICT UPPER RIDGE WHICH HAS PERSISTED FOR MANY DAYS WILL CONTINUE TO FLATTEN AS A SERIES OF SHORT WAVE TROUGHS MIGRATE THROUGH THE GREAT LAKES REGION. THIS WILL PROMOTE SLOWLY FALLING HEIGHTS WHICH IN TURN IS EXPECTED TO PRECLUDE TEMPS REACHING LEVELS QUITE AS HIGH AS SEEN RECENTLY...ALTHOUGH STILL WELL ABOVE CLIMO. ALSO EXPECTING THE POTENTIAL OF SLIGHTLY BETTER COVERAGE OF DIURNAL CONVECTION TOMORROW AS MODEL SOUNDINGS DEPICT MODERATE INSTABILITY...SLIGHTLY MORE LOW-LEVEL MOISTURE AND VIRTUALLY NO MID-LEVEL CAP. THUS HAVE CONTINUED CHANCE POPS ACROSS THE ENTIRE CWA FOR TOMORROW AFTERNOON. FOR TEMPS...TENDED TO USE A BLEND OF MET AND MAV GUIDANCE VALUES. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...FRONT TRACKING THROUGH THE AREA ON SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE AND LIFT TO CONTINUE WITH CHANCE POPS FOR SUNDAY. INSTABILITY ALSO INCREASING... SO COULD SEE STRONG THUNDERSTORMS ON SUNDAY. DRIER WEATHER ENTERING THE AREA SO ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY. ANOTHER FRONT IS EXPECTED TO ENTER THE AREA ON WEDNESDAY AND LINGERS INTO FRIDAY. WILL CONTINUE THE CHANCE POPS GOING FOR THE REST OF THE PERIOD. ABOVE NORMAL TEMPERATURES EXPECTED MOST OF THE PERIOD. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 93 68 92 66 / 20 30 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 92 68 89 63 / 20 30 30 30 20 OAK RIDGE, TN 66 92 67 89 62 / 20 30 30 30 20 TRI CITIES AIRPORT, TN 61 90 64 86 56 / 20 30 40 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/GH
Hazardous weather outlook, Jun 10, 5:02 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT FRI JUN 10 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 502 AM EDT FRI JUN 10 2011 /402 AM CDT FRI JUN 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP... MAINLY IN THE HEAT OF THE AFTERNOON AND EVENING. AN ISOLATED STRONG TO MARGINALLY SEVERE STORM OR TWO CANNOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND PEA TO DIME SIZED HAIL. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION BY SATURDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER. LOCALLY HEAVY RAINS IN EXCESS OF 2 INCHES COULD ALSO OCCUR WITH THE STRONGER STORMS...DUE IN PART TO SLOW MOVEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED COVERAGE OF ANY SEVERE STORMS. TG
In the hours before
Special weather statement, Jun 10, 2:38 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 238 PM EDT FRI JUN 10 2011 TNZ067-082>084-101930- BLEDSOE TN-MEIGS TN-RHEA TN-ROANE TN- 238 PM EDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEIGS...BLEDSOE...ROANE AND RHEA COUNTIES UNTIL 330 PM EDT/230 PM CDT/... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROCKWOOD...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CITY... GRANDVIEW...EAGLE FURNACE...FAIRVIEW AND EVENSVILLE.
Special weather statement, Jun 10, 6:32 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 632 PM EDT FRI JUN 10 2011 VAZ002-102330- WISE VA- 632 PM EDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND CITY OF NORTON UNTIL 730 PM... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER WISE COUNTY. THESE STORMS WERE REMAINING NEARLY STATIONARY. SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:02 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 118 min |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.